New Mexico, 2005Flood in New Mexico, February 11 to 12, 2005
February 11 to 12, 2005 · NWS EPZ · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 11, 3:42 AM MST, 6 hours 18 minutes earlier.
Area forecast discussion, Feb 11, 3:42 AM MST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
342 AM MST FRI FEB 11 2005
SYNOPSIS...
OFF AND ON SHOWERS WILL OCCUR TODAY...WITH MORE RAIN SHOWERS EXPECTED
FOR SATURDAY. ON SUNDAY WELL SEE IMPROVING CONDITIONS. THE FIRST
PART OF NEXT WEEK LOOKS NICE WITH PLENTY OF SUN AND TEMPERATURES
RUNNING A FEW DEGREES ABOVE NORMAL. LOOKING AT THE END OF NEXT WEEK
THE CHANCE FOR RAIN RETURNS TO THE BORDERLAND AS ANOTHER UPPER LEVEL
SYSTEM APPROACHES THE SOUTHWEST.
DISCUSSION...
IT HAS BEEN A LITTLE WET OVERNIGHT AND IT LOOKS TO GET EVEN WETTER.
ABUNDANT MOISTURE CONTINUES TO STREAM OVER THE AREA THIS MORNING WITH
ALMOST THE ENTIRE CWA RECEIVING ANYWHERE FROM A TENTH TO HALF AN INCH
OF RAINFALL IN THE LAST 12 HOURS. MORE RAIN IS ON THE WAY AS THE
UPPER LOW OFF THE WEST COAST OF BAJA MEXICO CONTINUES TO PUSH
MOISTURE INTO THE SOUTHWEST. WEAK VORT MAXES ASSOCIATED WITH THE LOW
WILL OCCASIONALLY ROTATE ACROSS THE AREA TODAY. ADDITIONAL RAINFALL
TOTALS OF ONE HALF TO ONE INCH WILL BE POSSIBLE TODAY...AS OF
MIDNIGHT THE EL PASO INTERNATIONAL AIRPORT NEEDED ONLY 0.81 OF AN
INCH OF RAIN TO SET THE ALL TIME FEBRUARY RAINFALL RECORD FOR EL
PASO. IN ADDITION RAINFALL THE SNOW LEVEL CONTINUES VERY HIGH TODAY
AT AROUND 9K SO I WILL CONTINUE THE FLASH FLOOD WATCH FOR THE GILA
RIVER AS RUNOFF FROM THE RAIN AND SNOW MELT WILL PUSH THE RIVER TO
BANK FULL AND MAYBE A LITTLE BEYOND IN THE NEXT 48 HOURS. ON
SATURDAY WE WILL CONTINUE TO SEE A CHANCE FOR SHOWERS AS THE ACTUAL
LOW ITSELF TRACKS ACROSS THE AREA. THIS WILL GIVE US MORE OF A
SHOWERY SITUATION THAN A STEADY RAINFALL SCENARIO THAT WEVE HAD FOR
THE LAST 12 HOURS. ON SUNDAY WE MAY SEE THE RETURN OF THE SUN AS THE
LOW AND THE MOISTURE MOVE OFF TO THE EAST. FOR THE FIRST PART OF
NEXT WEEK AN UPPER LEVEL RIDGE WILL BUILD INTO THE SOUTHWEST WHICH
WILL KEEP OUR SKIES CLEAR AND OUR TEMPERATURES ABOVE NORMAL. AS WE
LOOK TO THE END OF THE WEEK ALL THE EXTENDED
MODELS...GFS...DGEX...EURO AND CANADIAN SHOW THAT WE WILL AGAIN SEE A
TROF PARK OFF THE COAST OF BAJA MEXICO AND PUSH A FAIR AMOUNT OF
MOISTURE AND PRECIP INTO THE SOUTHWEST. THOUGH IT REMAINS TO BE SEEN
WHETHER THIS SYSTEM WILL BE AS POTENT AS THE FIRST TWO.
PRELIMINARY NUMBERS...
EL PASO WW 055/046 060/043 061 77520
ALAMOGORDO WW 054/044 057/039 060 77520
LAS CRUCES WW 055/045 059/042 062 77520
CLOUDCROFT WO 040/031 041/029 042 77520
TRUTH OR CONSEQUENCES WW 055/044 055/040 060 77520
SILVER CITY WW 049/039 050/037 053 77520
DEMING WW 054/044 058/042 061 77520
LORDSBURG WW 054/045 057/040 061 77520
SIERRA BLANCA WW 051/045 057/041 057 77520
.ELP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING NMZ022
15 BRICE
Hazardous weather outlook, Feb 11, 6:13 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
613 AM MST FRI FEB 11 2005
NMZ022>025-030>032-TXZ055-056-111912-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
613 AM MST FRI FEB 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.
.DAY ONE...
COPIOUS MOISTURE WILL CONTINUE TO STREAM ACROSS THE AREA BRINGING
WITH IT NUMEROUS SHOWERS. RAINFALL TOTALS OF ONE INCH IN THE
LOWLANDS AND UPWARDS OF TWO INCHES IN THE MOUNTAINS WILL BE POSSIBLE.
THE SNOW LEVEL WITH THIS SYSTEM WILL BE HIGH...SO RUNOFF FROM
RAINFALL AND SNOW MELT WILL CAUSE RISES ALONG THE GILA RIVER.
CURRENT FORECASTS HAVE THE GILA RIVER RISING TO BANK FULL STAGE...BUT
IT WONT TAKE MUCH EXTRA RUNOFF TO PUSH THE RIVER ABOVE FLOOD STAGE.
PEOPLE WITH INTERESTS ALONG THE GILA RIVER SHOULD MONITOR LOCAL MEDIA
OUTLETS FOR THE NEXT 48 HOURS FOR LATER STATEMENTS OR WARNINGS.
.DAYS TWO THROUGH SEVEN...
RAINFALL WILL CONTINUE OFF AND ON DURING THE DAY SATURDAY BEFORE
FINALLY DRYING OUT ON SUNDAY. WELL BE DRY THROUGH THE MIDDLE PART
OF NEXT WEEK...BEFORE ANOTHER UPPER LEVEL SYSTEM BRINGS A CHANCE OF
RAIN TO AREA FOR THE END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER OBSERVATIONS ESPECIALLY NEAR THE GILA RIVER MAY BE REQUIRED
LATER TODAY.
Flood, Southwest Mountains/Lower Gila Region / X N Hildago / Grant Except S / W Sierra
- When
- February 11, 10:00 AM MST to February 12, 4:00 PM MST
- Where
- Southwest Mountains/Lower Gila Region / X N Hildago / Grant Except S / W Sierra forecast zone
- Property damage
- $500,000
- Reported by
- NEWSPAPER
A large fetch of tropical moisture produced 1.5 to more than 3 inches of rain over the Gila region. Much of the existing snowpack melted from the rain, which resulted in widespread flooding. The Gila River crested at 1 to 4 feet above flood stage, depending on the location. Small streams also flooded. Several area bridges and roads were damaged and closed. A bridge near San Lorenzo was destroyed, and utility and phone lines to some facilities around Gila Hot Springs were washed out. One drowning resulted --- a man was found dead in Little Cherry Creek near Pinos Altos, about a half mile from his pickup truck, which was in the creek with swift running water covering the doors.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Hawaii, February 11 to 12, 20051 injured · 1 event
- Winter Weather in Colorado, February 11 to 13, 20056 events
- Heavy Snow in Alaska, February 11, 20052 events
- Winter Weather in Utah, February 11 to 13, 20051 event
- Winter Storm in Utah, February 11 to 12, 20051 event
- Heavy Snow in Colorado, February 11 to 12, 20051 event
- Heavy Rain in Hawaii, February 11, 20051 event
- Debris Flow in California, February 11, 2005$5,000 · 1 event
- Heavy Rain in Hawaii, February 11, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441294.